Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On sequences without weak$ \sp \ast$ convergent convex block subsequences


Authors: Richard Haydon, Mireille Levy and Edward Odell
Journal: Proc. Amer. Math. Soc. 100 (1987), 94-98
MSC: Primary 46B15; Secondary 03E50
DOI: https://doi.org/10.1090/S0002-9939-1987-0883407-1
MathSciNet review: 883407
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a Banach space such that $ {X^ * }$ contains a bounded sequence without a weak* convergent convex block subsequence. Then, subject to Martin's Axiom and the negation of the Continuum Hypothesis, $ X$ contains $ {l_1}(\mathfrak{c})$. With the same assumption, every nonreflexive Grothendieck space has $ {l_\infty }$ as a quotient.


References [Enhancements On Off] (What's this?)

  • [1] S. Argyros, J. Bourgain and Th. Zachariades, A result on the isomorphic embeddability of $ {l_1}(\Gamma )$, Studia Math. 78 (1984), 77-91. MR 766706 (86h:46022)
  • [2] J. Bourgain, La propriété de Radon-Nikodým, Publications Mathématiques de l'Université Pierre et Marie Curie 36 (1979).
  • [3] T. Figiel, N. Ghoussoub and W. B. Johnson, On the structure of non-weakly-compact operators on Banach lattices, Math. Ann. 257 (1981), 317-334. MR 637954 (83i:47048)
  • [4] D. H. Fremlin, Consequences of Martin's Axiom, Cambridge University Press, 1984.
  • [5] J. Hagler and W. B. Johnson, On Banach spaces whose dual balls are not weak* sequentially compact, Israel J. Math. 28 (1977), 325-330. MR 0482086 (58:2173)
  • [6] J. Hagler and E. Odell, A Banach space not containing $ {l_1}$ whose dual ball is not weak* sequentially compact, Illinois J. Math. 22 (1978), 290-294. MR 0482087 (58:2174)
  • [7] R. G. Haydon, On Banach spaces containing $ {l_1}(\tau )$ and types of measures on compact spaces, Israel J. Math. 28 (1977), 313-324. MR 0511799 (58:23514)
  • [8] -, A non-reflexive Grothendieck space that does not contain $ {l_\infty }$, Israel J. Math. 40 (1981), 65-73. MR 636907 (83a:46028)
  • [9] H. P. Rosenthal, A characterization of Banach spaces containing $ {l^1}$, Proc. Nat. Acad. Sci. U.S.A. 71 (1974), 2411-2413. MR 0358307 (50:10773)
  • [10] -, On the structure of weak*-compact convex subsets of a dual Banach space, in preparation.
  • [11] M. Talagrand, Un nouveau $ \mathcal{C}(K)$ qui possède la propriété de Grothendieck, Israel J. Math. 37 (1980), 181-191. MR 599313 (82g:46029)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B15, 03E50

Retrieve articles in all journals with MSC: 46B15, 03E50


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1987-0883407-1
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society